Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Lincoln, IL

April 30, 2019Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 30, 2019, 10:06 PM CDT for Sangamon County, Illinois. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 10:06 PM CDT (03:06 UTC)
Expired
May 1, 2019, 4:00 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 10:10 PM CDTFLASH FLOODSpringfield, IL11TH STREET AND LENNOX FLOODED
Apr 30, 10:10 PM CDTFLASH FLOODSpringfield, IL11TH STREET AND LENNOX FLOODED.
Apr 30, 10:35 PM CDTFLASH FLOODSpringfield, ILNUMEROUS ROAD CLOSURES AND 2 VEHICLES REPORTED TO BE STRANDED IN FLOOD WATERS.
Apr 30, 10:35 PM CDTFLASH FLOODSpringfield, IL4 TO 5 INCHES OVER SOME ROADS IN HARBOR PARK AND BUNN PARK NEIGHBORHOODS...DEEPER IN INTERSECTIONS. SEVERAL BARRICADES.
May 1, 1:00 AM CDTHEAVY RAIN 1.91Capital Airport, IL24HR TOTAL
May 1, 1:00 AM CDTHEAVY RAIN 1.91Capital Airport, IL24HR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

234 
WGUS53 KILX 010306
FFWILX
ILC167-010900-
/O.NEW.KILX.FF.W.0004.190501T0306Z-190501T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1006 PM CDT TUE APR 30 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Sangamon County in central Illinois...

* Until 400 AM CDT.

* At 1003 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Springfield, Chatham, Auburn, Sherman, Rochester, Riverton, Pawnee,
  Williamsville, New Berlin, Waverly, Divernon, Loami, Mechanicsburg,
  Jerome, Southern View, Leland Grove, Grandview, Spaulding, Thayer
  and Dawson.

Additional rainfall amounts of 1 to 2 inches are possible in
the warned area through midnight. Law enforcement dispatch reports 
that urban street flooding has already begun in urban areas of 
Springfield.

This includes the following highways...
 Interstate 55 between mile markers 78 and 111.
 Interstate 72 between mile markers 85 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3998 8964 3998 8949 3994 8948 3993 8941
      3992 8940 3992 8925 3977 8935 3974 8941
      3976 8942 3969 8942 3969 8948 3964 8948
      3964 8953 3953 8954 3952 8993 3967 8997

$$

37
1 follow-up statement
280 
WGUS73 KILX 010343
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1043 PM CDT TUE APR 30 2019

ILC167-010900-
/O.CON.KILX.FF.W.0004.000000T0000Z-190501T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
1043 PM CDT TUE APR 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SANGAMON COUNTY...

At 1038 PM CDT, local law enforcement reported numerous road 
closures in Springfield due to flooding from recent heavy rainfall. 
A few vehicles are reported to be stranded. Two to three inches of 
rain have already fallen this evening in parts of the warned area of 
Sangamon County, and an additional inch is possible before midnight, 
with more steady moderate rainfall likely to continue overnight. 

Some locations that will experience flooding include...
Springfield, Chatham, Auburn, Sherman, Rochester, Riverton, Pawnee,
Williamsville, New Berlin, Waverly, Divernon, Loami, Mechanicsburg,
Jerome, Southern View, Leland Grove, Grandview, Spaulding, Thayer and
Dawson.

This includes the following highways...
 Interstate 55 between mile markers 78 and 111.
 Interstate 72 between mile markers 85 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3998 8964 3998 8949 3994 8948 3993 8941
      3992 8940 3992 8925 3977 8935 3974 8941
      3976 8942 3969 8942 3969 8948 3964 8948
      3964 8953 3953 8954 3952 8993 3967 8997

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 8:50 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 30, 8:50 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
850 PM CDT Tue Apr 30 2019

.UPDATE...
Issued at 847 PM CDT Tue Apr 30 2019
Showers and thunderstorms will continue through Central Illinois
through the evening and into the overnight hours associated with a
weather system and slow moving front in the Midwest. Whereas the
threat for more severe storms is mainly to the south and
southwest, ongoing rain over already saturated ground will
continue the threat for localized flooding. Minor updates to more
accurately represent hourly trends as well as the locations for
the current precip on radar out shortly.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 329 PM CDT Tue Apr 30 2019

Warm front continues to lift slowly northward this
afternoon...with 20z/3pm surface analysis showing it extending
from St. Louis E/NE along the I-70 corridor. This boundary will
provide the focus for strong to potentially severe thunderstorms
into the early evening. With temps currently in the lower to
middle 80s just south of the front, any storms that develop will
be fed by a highly unstable airmass characterized by SBCAPEs of
3000-3500J/kg. Further north, instability will remain much weaker
and thus the severe threat will rapidly decrease north of the I-72
corridor. Main severe threats across the S/SE KILX CWA will be
large hail and damaging wind gusts, with an isolated tornado
possible with any cell in the immediate vicinity of the boundary.
The chance for severe will decrease after sunset, with attention
then turning to heavy rainfall potential. It appears several
clusters of storms will develop upstream across Missouri/Arkansas
and lift northeastward across mainly the eastern half of the CWA
later this evening into the overnight hours. The convection will
gradually decrease in areal coverage toward dawn, with just
scattered showers/thunder remaining by Wednesday morning.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 329 PM CDT Tue Apr 30 2019

Additional rounds of convection will occur Wednesday night into
Thursday...before the persistent front shifts southeastward into
the Ohio River Valley. By the time the rain comes to an end,
additional rain totals of 2 to 2.5 inches will be likely across
the heart of the CWA...primarily between the Illinois River and
the I-70 corridor. Slightly lower amounts of 1 to 2 inches are
expected further northwest and southeast. A lull in the precip
will occur on Friday before one final wave tracking along the
front brings additional light showers to the southern half of the
area Friday night. After that, Saturday appears to be a dry day
before yet another disturbance brings showers back into the
picture by late Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 700 PM CDT Tue Apr 30 2019

Several waves of showers/thunder will overspread the central
Illinois terminals this evening. Based on regional radar mosaic,
think the best chance for thunder will be east of the I-55
corridor. As a result, have only mentioned VCTS at KPIA/KBMI.
Further east, have gone with TEMPO groups for thunder between 02z
and 06z at the remaining sites. The convection will gradually
shift eastward overnight, with the predominant showers coming to
an end from west to east by early Wednesday morning. Have ended
showers at KPIA by 10z...then further southeast to KDEC by 15z.
Ceilings will lower to IFR as the rain begins this evening, then
will improve to MVFR once the predominant rain ends early
Wednesday. Winds will initially be E/NE, then will become S/SE
overnight and SW on Wednesday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for ILZ031-037-038-
041>045-047>056-061-062-066-067-071.

Flash Flood Watch through Wednesday afternoon for ILZ027>030-036-
040.

&&

UPDATE...HJS
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Apr 30, 3:09 PM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Tue Apr 30 2019

ILZ027>030-036-040-011100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
309 PM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Periodic rain and thunderstorms will continue, with locally heavy
rainfall and potential for flash flooding. In addition, some
storms this afternoon and early evening could be strong, with
hail and strong winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday.

Additional thunderstorms are possible Sunday afternoon and evening,
but these are not expected to be severe.

Significant rises are expected along the Illinois River. The river
may reach major flood stage at Havana early next week. Flooding is
also likely to develop around Henry and Peoria by Wednesday night,
reaching moderate flood stage early next week. In addition, minor
flooding is likely along the Spoon River by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early evening.

ILZ031-037-038-011100-
McLean-Tazewell-Woodford-
309 PM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Periodic rain and thunderstorms will continue, with locally heavy
rainfall and potential for flash flooding. In addition, some
storms this afternoon and early evening could be strong, with
hail and strong winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday.

Additional thunderstorms are possible Sunday afternoon and evening,
but these are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening,
beginning around 3 pm.

ILZ041>044-047>054-061-011100-
Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Moultrie-
Piatt-Sangamon-Scott-Shelby-
309 PM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Periodic rain and thunderstorms will continue, with locally heavy
rainfall and potential for flash flooding. In addition, there is
a slight risk of severe thunderstorms, with large hail, damaging
winds, and isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday.

Additional thunderstorms are possible Sunday afternoon and evening,
but these are not expected to be severe.

River levels along the Illinois River will significantly rise the
next few days. Major flooding is possible at Havana early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through tonight.

ILZ045-055-056-062-066-067-071-011100-
Champaign-Clay-Coles-Cumberland-Douglas-Effingham-Jasper-
309 PM CDT Tue Apr 30 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois, generally along the I-57
corridor.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Periodic rain and thunderstorms will continue, with locally heavy
rainfall and potential for flash flooding. In addition, there is
a slight risk of severe thunderstorms. Damaging winds and isolated
tornadoes are the primary concern.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need through tonight.

ILZ046-057-063-068-072-073-011100-
Clark-Crawford-Edgar-Lawrence-Richland-Vermilion-
309 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Periodic rain and thunderstorms are expected, especially after
midnight. Locally heavy rainfall is possible and could produced
flash flooding. In addition, some storms could be strong, with
hail and strong winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional rounds of showers and thunderstorms will occur
Wednesday through Thursday. Rises on area creeks and streams is
expected and flash flooding of low-lying areas is possible.

There is a marginal risk that some of the storms could become
strong to severe Wednesday and Thursday.

Renewed rises are expected along the Wabash River, and the river
will remain in flood into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening.

Geelhart

In the hours before

Special weather statement, Apr 30, 5:46 PM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
546 PM CDT TUE APR 30 2019

ILZ054>056-061-062-302330-
Douglas-Coles-Moultrie-Shelby-Cumberland-
546 PM CDT TUE APR 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR COLES...WESTERN EDGAR...
SOUTHEASTERN MOULTRIE...NORTHWESTERN CLARK...EAST CENTRAL SHELBY...
NORTHERN CUMBERLAND AND SOUTHEASTERN DOUGLAS COUNTIES UNTIL 630 PM
CDT...

At 545 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cooks Mill to Mattoon to Neoga. Movement
was northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Charleston, Mattoon, Neoga, Oakland, Ashmore, Humboldt, Hindsboro,
Lerna, Janesville, Cooks Mill, Rardin, Coles, Paradise, Hutton, Etna,
Fairgrange, Fox Ridge State Park, Bushton, Coles County Airport and
Trilla.

This includes Interstate 57 between mile markers 177 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and east central Illinois.

LAT...LON 3948 8801 3936 8802 3932 8852 3943 8847
      3960 8853 3978 8797 3948 8796
TIME...MOT...LOC 2245Z 246DEG 28KT 3961 8843 3947 8838 3930 8847

SB
Special weather statement, Apr 30, 6:07 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Lincoln IL
607 PM CDT TUE APR 30 2019

ILZ057-062-063-067-068-302345-
Jasper-Clark-Crawford-Cumberland-Edgar-
607 PM CDT TUE APR 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...SOUTHERN
EDGAR...NORTHEASTERN JASPER...CLARK AND SOUTHEASTERN CUMBERLAND
COUNTIES UNTIL 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Casey, or 15 miles east of Toledo, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paris, Marshall, Casey, Martinsville, Vermilion, Redmon, Clarksville,
Oliver, Hazel Dell, Dennison, Hunt City, Orange, Yale, Lincoln Trail
State Park, Bell Ridge, Sandford and Bellair.

This includes Interstate 70 between mile markers 126 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern and east central Illinois.

LAT...LON 3900 8799 3906 8814 3969 8784 3961 8753
      3953 8753
TIME...MOT...LOC 2306Z 204DEG 29KT 3924 8795

SB
Local storm report, Apr 30, 6:41 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
641 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       4 N LAWN RIDGE          41.04N 89.62W
04/30/2019  M1.25 INCH       MARSHALL           IL   TRAINED SPOTTER

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:07 PM CDTRiver Flood WarningILXClay, Richland60 hr
May 1, 2:35 AM CDTAreal Flood WarningILXCass, Morgan, Scott9 hr
May 1, 4:21 AM CDTAreal Flood WarningILXSangamon9 hr
May 1, 7:52 AM CDTRiver Flood WarningILXMcLean, Tazewell, Woodford3 days
May 1, 7:59 AM CDTRiver Flood WarningILXCass, Mason, Menard6 days
May 1, 8:00 AM CDTRiver Flood WarningILXCass, Mason10 days
May 1, 8:01 AM CDTRiver Flood WarningILXMason, Menard3 days
May 1, 8:54 AM CDTAreal Flood WarningILXDeWitt, Logan, McLean, Macon, Mason, Menard and 1 more6 hr
May 1, 11:27 AM CDTAreal Flood WarningILXMorgan6 hr
May 1, 2:40 PM CDTAreal Flood WarningILXLogan3 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.